Illinois, 2014

Hail and Damaging Wind in Illinois, May 21, 2014

May 21, 2014 · NWS LSX · 4 events in 4 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Several of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Several of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 2:41 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 21, 2:41 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT Wed May 21 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 1256 PM CDT Wed May 21 2014

Cold front extended from just north of UIN southwest through MCI.
This front will move southward through our forecast area tonight, and
should extend from west central MO southeast through southern IL by
12z Thursday.  The cap should break late this afternoon with
scattered convection developing along this front.  The HRRR model
has most of the convection across northeast MO and west central IL
early this evening, then shifts it southward with most of the
convection from around COU east through the St Louis metro area to
Vandalia and Salem IL by midnight.  Some of these storms may be
severe due to very unstable conditions late this afternoon and this
evening with CAPEs of 2000-3000 J/Kg and surface LI values as low as
-10 south of the cold front.  Low-mid level shear will also be
relatively strong with 500 mb wind speeds of up to 50 kts due to a
500 mb wind max moving through the Great Lakes region.

GKS

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 340 PM CDT Wed May 21 2014

The cold front will continue to sag slowly southward as a surface
ridge shifts eastward from the northern Plains into the Great Lakes
region.  At least scattered convection is expected along and just
behind this front as weak shortwaves move east southeastward through
our area over the mid-upper level ridge centered over the Gulf Coast
states.  The best coverage of convection should be across central
and southeast MO Thursday and Thursday night as the front becomes
more nw to se oriented.  The ECMWF model appears to be a little too
far north with its qpf from Thursday afternoon into Friday morning.
Cooler and drier air will advect into the region behind the cold
front, particularly across northeast MO and west central IL.
The mid-upper level low now over NV will move slowly through the
southwest US.  Weak shortwaves will eject northeastward from this
feature and bring more convection mainly to the western portion of
our forecast area Saturday and Saturday night with the upper level
ridge along with the surface ridge centered over the Great Lakes and
Ohio Valley regions keeping the eastern portion of our forecast area
dry.  The mid-upper level low will eventually move into the Plains
by Monday.  The models have varying solutions after this with the
ECMWF model moving it into MO by Tuesday, while the GFS model
weakens it and has it passing south of our area.  With this model
uncertainty will just include chance pops for early next week,
although there may be more widespread showers/storms for Monday
night and Tuesday.  Always difficult to forecast the exact path,
strength and speed of upper level lows coming out of the southwest
US.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1214 PM CDT Wed May 21 2014

Cold front over northwestern Missouri will continue to sag
southward today into this evening, reaching KUIN by around 03Z,
then pushing into KCOU and KSTL metro TAF sites by 05Z. Unstable
airmass ahead of the front may fuel scattered thunderstorms this
afternoon into early evening, however coverage is uncertain so
will address in the TAFS with several hours of VCTS and update
frequently as the situation becomes more clear. Any storms should
diminish overnight with loss of strong daytime heating. VFR
conditions expected otherwise on Wednesday with winds veering to
northeast.

Specifics for KSTL: Scattered thunderstorms may form near
approaching cold front from 23Z until around 05Z. Coverage is
uncertain however and may be rather limited, so handled in the TAF
with a VCTS. Otherwise expect VFR conditions. Surface winds will
back from west this afternoon through north with frontal passage
around 05Z, then become northeast.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 21, 2:48 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED MAY 21 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THE STORMS
WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WIND GUSTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Local storm report, May 21, 2:17 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             5 SW TROY               38.93N  91.04W
05/21/2014  E0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 21, 2:38 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             WASHINGTON              38.55N  91.01W
05/21/2014  E0.25 INCH       FRANKLIN           MO   COUNTY OFFICIAL

            WEST SIDE OF WASHINGTON.

&&

FUCHS
Local storm report, May 21, 2:47 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             ST. LOUIS               38.64N  90.24W
05/21/2014  E0.25 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            AT CASS AND NORTH BROADWAY IN ST. LOUIS CITY.

&&

FUCHS
Special weather statement, May 21, 3:12 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT WED MAY 21 2014

ILZ100-101-MOZ063-064-212145-
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
412 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...CENTRAL ST.
LOUIS...NORTHERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL
445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSDALE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RIVERVIEW...
  ST. LOUIS...
  VENICE...
  MADISON...
  GRANITE CITY...
  CAHOKIA...
  EAST ST. LOUIS...
  WASHINGTON PARK...
  CENTREVILLE...
  CASEYVILLE...

THIS STORM WILL ALSO IMPACT HORSESHOE LAKE STATE PARK AND SCOTT
JOPLIN HISTORIC SITE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Local storm report, May 21, 3:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             VENEDY                  38.40N  89.65W
05/21/2014  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

            BRIEF SPURT OF PEA-SIZE HAIL.

&&

FUCHS
Local storm report, May 21, 3:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 W NASHVILLE           38.35N  89.49W
05/21/2014  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

            PEA-SIZED HAIL LASTED ABOUT 10 SECONDS.

&&

FUCHS

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 21, 3:55 PM CST
Where
Washington County, 0.57 mi SW of Nashville to 2 mi S of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.343, -89.386

Thunderstorm winds blew down several power lines around Nashville.

Hail, Adams

When
May 21, 7:20 PM CST
Where
Adams County, 5.12 mi NE of Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.931, -91.045

Hail, Brown

When
May 21, 7:30 PM CST
Where
Brown County, 2 mi W of Buckhorn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.925, -90.867

Hail, Pike

When
May 21, 8:00 PM CST
Where
Pike County, 1.22 mi SE of Perry to 2.37 mi SE of Perry
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.769, -90.732

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522192, 522193, 522194, 522195.